Drought, Billings
- When
- March 23, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Billings forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state and expanded to the east and south.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state and expanded to the east and south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 23, 11:34 AM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1234 PM CDT Tue Mar 23 2021 .UPDATE... Issued at 1227 PM CDT Tue Mar 23 2021 No major changes made for this update. The inverted trough remains nearly stationary across west central ND. Cloud ceilings are starting to fall across this area and a few observations have dew point depressions less than 10 degrees, therefore, a few locations could start seeing some light rain this afternoon. UPDATE Issued at 842 AM CDT Tue Mar 23 2021 No major changes made for this update. An inverted trough remains parked over west central ND this morning. Radar look more impressive than what is really occurring at the surface. The boundary-layer remains quite dry this morning so little if any precipitation is likely reaching the ground. UPDATE Issued at 629 AM CDT Tue Mar 23 2021 No significant changes are needed for this update. The forecast thinking for today's precipitation potential remains on track. Some minor adjustments were made to PoPs based on recent rapid refresh model trends. Still have not seen any precipitation reach the ground, but there is growing model consensus that could change by the afternoon. && .SHORT TERM...(Today and tonight) Issued at 415 AM CDT Tue Mar 23 2021 Broad shortwave troughing extends from Saskatchewan into Montana early this morning, with a weak surface trough downstream located from north central to southwest North Dakota. Meanwhile, a stacked low pressure is gaining strength over southern Kansas. The placement of these features is forcing the development of a mid level deformation zone nearly directly in line with the surface trough. Scattered radar echoes have been associated with these features through the night, but a very dry low level air mass has prevented any precipitation from reaching the ground so far. The deformation zone is forecast to tighten this morning and afternoon as the northern, weaker shortwave slowly drifts east and the stacked low tracks toward Iowa. This will lead to increasing, albeit still low chances for light precipitation across parts of southwest and central North Dakota through the day. A developing upper level jet streak over southern Manitoba may aid in forcing as its right entrance region lines up over the mid level deformation zone. Meanwhile, the 00Z model cycle has trended even more pessimistic for precipitation chances associated with the stacked low reaching the James River Valley. Very little, if any rain is now expected there, and would mainly be focused on the Oakes area. Much of the deformation zone precipitation should fall as rain. However, recent high-resolution guidance has hinted at an interesting setup that could bring some higher precipitation rates in the form or rain or snow to the Turtle Mountains for a few hours late this afternoon. The Turtle Mountains are forecast to lie in very close proximity to both the Manitoba jet streak and the deformation zone's center of confluence. Furthermore, a cold front is forecast to surge down from Canada late this afternoon, which could provide additional forcing in the form of frontogenesis and orographic lift. Lastly, the presence of near zero EPV, a theta-e ridge, and mid level lapse rates around 7 C/km imply a conditionally unstable atmosphere within the precipitation producing layer. All these ingredients could lead to a few hours of marginally enhanced rain or snow rates. Model soundings for Rolla do tend to favor snow more as a type. But given the short duration and antecedent warm ground and dry air mass, we are not expecting any impacts, and confidence on this scenario is still low to medium at best. Cloud cover will keep temperatures cooler today for much of western and central North Dakota, but still expecting highs to reach the mid 40s to mid 50s for most areas. The proximity of the stacked low to the south and east will induce north to northeast surface winds nearing 20 mph this afternoon. Any lingering precipitation should quickly diminish this evening as the deformation zone and surface trough begin to dissolve while the Canadian cold front continues its southward surge. Most areas will see lows in the upper teens to mid 20s tonight. .LONG TERM...(Wednesday through Monday) Issued at 415 AM CDT Tue Mar 23 2021 A stacked low pressure system is forecast to move from the Upper Mississippi River Valley to the western Great Lakes on Monday as a low amplitude wave embedded in weak flow aloft crosses the Northern Plains. With a colder air mass still in place, highs will mainly be limited to the 40s on Wednesday with decreasing cloud cover. Long range guidance continues to exhibit lower than normal confidence for the overall evolution of the synoptic pattern and inherent precipitation chances from Thursday through the weekend, although some common themes can be found. Most guidance is now projecting a low amplitude shortwave moving along the Canadian border late Thursday into Friday while an inverted surface trough crosses the North Dakota. The GEFS is much more excited about precipitation potential with this system, but amounts would still be very light. The deterministic GFS and ECMWF are actually in good agreement with a trough digging into the Northern Plains heading into the weekend, a solution that is more strongly supported by the ECMWF ensemble system than the GEFS. There still appears to be little potential for any appreciable moisture from this system as well. By the end of the weekend, there is some consensus for upper level ridging moving over the Northern Plains, but its timing and amplitude remain inconsistent. And while ridging does show up in ensemble mean 500 mb height fields, NBM temperature spread becomes quite large by Monday. Overall, expecting mostly dry weather for the extended period, with perhaps some light precipitation Thursday night through Friday. Temperatures will trend cooler than recent days through Saturday, but still remain near to above normal, followed by a warming trend to start next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1227 PM CDT Tue Mar 23 2021 VFR conditions are expected through this afternoon, with MVFR ceilings spreading southward across central North Dakota this evening through tonight. Light winds this morning will become north to northeast around 15-20 kts this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...Hollan LONG TERM...Hollan AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 1227 PM CDT Tue Mar 23 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1227 PM CDT Tue Mar 23 2021 /1127 AM MDT Tue Mar 23 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949201, 949202, 949204, 949205, 949206.